Parents in the picturesque suburb of Morgan Hill, California were stunned and dismayed when a once-trusted and beloved caregiver at a local daycare was arrested for drugging children with an adult sleep aid. The woman had worked at the daycare facility for six years and supervised toddlers between ages 1 and 2 during naptime. A colleague reportedly witnessed the daycare provider spiking children’s sippy cups with adult sleeping pills, and although the cups were confiscated before the children consumed the contents, it remains unclear how long she had been allegedly carrying out the illicit act.
The Morgan Hill Police Department revealed that residue from the narcotic was found in five of the seized sippy cups. The daycare provider has since been charged with five counts of attempted child endangerment and five counts of assault — misdemeanors that come with a maximum 2-year sentence.
A statement released to The Doctors’ producers by the Morgan Hill Police Department says, “We are investigating and trying to determine if this is a one-time event or had been going on for a prolonged period of time.”
E.R. physician Dr. Travis Stork and pediatrician Dr. Jim Sears discuss the active ingredient in sleep aids, diphenhydramine, and how it can produce deleterious or even deadly effects in young children. Diphenhydramine is a histamine-blocker used to treat a range of symptoms, from allergies and motion sickness to insomnia and the common cold. The potent drug can produce many side effects, the most common being drowsiness; however, a study conducted by Johns Hopkins University researchers found that diphenhydramine was ineffective at improving sleep in 6- to 15-month-old infants. In many cases, the antihistamine actually produces the opposite effect in kids, causing excitability, crankiness and confusion. Misuse of diphenhydramine can not only cause seizures and long-term liver damage in children, but an overdose can stop a baby from breathing. Diphenhydramine should never be administered to children under 2 unless instructed by a physician.
Dr. Travis stresses the importance of carefully reading all medicinal labels. “Familiarize yourself with those ingredients because the same ingredients are used over and over again in all the various brands out there,” he says. “You want to make sure that the medicine you’re taking or that you’re giving your child is not only safe, but that it’s effective and that, as the creed is in medicine, that it’s doing no harm.”
You may also like:
• Over-the-counter medications explained.
• Cold medication safety for kids.
• Homeopathic medications for kids.
For more information about the products mentioned on this show, please go to Related Resources
Sign Up for the Newsletter| Show Page |Talk about the Show | Join The Doctors Social Network
Allergies | Anti-Aging | Cosmetic Surgery | Fitness & Weight Loss
Parenting | Pregnancy | Recipes | Safety | Sex